Conflict of interest: the authors declare that they have no conflicts of interest.
Clinical dermatology ● Concise report
Presence of the HLA-A*3101 allele in a familial case of drug reaction with eosinophilia and systemic symptoms, secondary to carbamazepine
Article first published online: 18 MAR 2014
© 2014 British Association of Dermatologists
Clinical and Experimental Dermatology
Volume 39, Issue 3, pages 307–309, April 2014
How to Cite
Anjum, N., Polak, M. E., Ardern-Jones, M. and Cooper, H. L. (2014), Presence of the HLA-A*3101 allele in a familial case of drug reaction with eosinophilia and systemic symptoms, secondary to carbamazepine. Clinical and Experimental Dermatology, 39: 307–309. doi: 10.1111/ced.12275
- Issue published online: 18 MAR 2014
- Article first published online: 18 MAR 2014
- Manuscript Accepted: 10 SEP 2013
Anticonvulsants such as carbamazepine and phenytoin are associated with adverse skin reactions ranging from maculopapular exanthems to more severe reactions, including drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens–Johnson syndrome and toxic epidermal necrolysis. In addition to their antiepileptic role, anticonvulsants are also used to treat pain syndromes including trigeminal neuralgia. Until recently, the associated skin reactions were thought to be unpredictable; however, the current literature suggests a genetic predisposition involving the human leucocyte antigen (HLA) in cutaneous reactions associated with carbamazepine usage. We present two familial cases of DRESS secondary to carbamazepine, in which an underlying genetic predisposition and allelic association were identified.